Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 233, NWS Nashville, TN

June 22, 2009Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 22, 2009, 4:17 PM CDT for Robertson County, Sumner County, Tennessee. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2009, 4:17 PM CDT (21:17 UTC)
Expired
Jun 22, 2009, 5:00 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:21 PM CDTTSTM WND GST 71Cross Plains, TN
Jun 22, 4:30 PM CDTTSTM WND DMGWhite House, TNTREE WAS DOWN ON HIGHWAY 76 NEAR WEST COOK DRIVE BETWEEN CROSSPLAINS AND WHITEHOUSE.
Jun 22, 4:38 PM CDTTSTM WND DMGWhite House, TNLARGE TREE 1.5 FOOT IN DIAMETER DOWN ACROSS POWER LINES NEAR WHITE HOUSE MIDDLE SCHOOL ON HIGHWAY 31. THIS EVENT OCCURRED IN SUMNER COUNTY.
Jun 22, 4:44 PM CDTTSTM WND DMGWhite House, TNLARGE TREE WAS REPORTED DOWN AT HIGHWAY 76 AND NEW HAIL ROAD. JUST NORTH OF WHITE HOUSE...REPORTS OF POWER LINES DOWNED AND COMMERCIAL POWER LOSS. THIS EVENT OCCURRED IN SUMNER COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1947 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 222117
SVROHX
TNC147-165-222200-
/O.NEW.KOHX.SV.W.0233.090622T2117Z-090622T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  WESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CROSS PLAINS...OR
  12 MILES NORTHEAST OF SPRINGFIELD...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSS PLAINS BY 425 PM CDT...
  WHITE HOUSE BY 435 PM CDT...
  GALLATIN BY 455 PM CDT...
  7 MILES NORTHEAST OF HENDERSONVILLE BY 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3639 8637 3631 8653 3632 8654 3629 8656
      3627 8661 3665 8680 3666 8678 3666 8661
TIME...MOT...LOC 2117Z 328DEG 26KT 3660 8670

$$
31/JBW
1 follow-up statement
000 
WWUS54 KOHX 222130
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
430 PM CDT MON JUN 22 2009

TNC147-165-222200-
/O.CON.KOHX.SV.W.0233.000000T0000Z-090622T2200Z/
ROBERTSON TN-SUMNER TN-
430 PM CDT MON JUN 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN SUMNER AND NORTHEASTERN ROBERTSON COUNTIES...

AT 428 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED NEAR CROSS PLAINS...OR 13 MILES EAST OF
SPRINGFIELD...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE HOUSE BY 435 PM CDT...
  GALLATIN AND 7 MILES NORTHEAST OF HENDERSONVILLE BY 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3639 8637 3631 8653 3632 8654 3629 8656
      3627 8661 3665 8680 3666 8678 3666 8661
TIME...MOT...LOC 2129Z 328DEG 26KT 3653 8664

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:50 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 22, 2:50 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT MON JUN 22 2009

.DISCUSSION...SURFACE BOUNDARY/ZONE OF MOISTURE POOLING THAT HAS
FOCUSED THUNDERSTORMS OVER OUR PLATEAU COUNTIES TODAY WILL SHIFT
SLIGHTLY WESTWARD TONIGHT. ALSO...OUTFLOW BOUNDARIES FORM
CONVECTION ARE PUSHING WESTWARD FROM THE PLATEAU. UPSTREAM
CONVECTION NOTED OVER WEST KY AND INTO SOUTHEAST MO MOVING SOUTH.
GIVEN THESE FACTORS...WILL INCLUDE POPS AREA WIDE FOR TONIGHT.
SOUTHWEST ZONES WILL HAVE ONLY SLIGHT POPS...BUT STORMS COULD BE
SCATTERED (30-40 PERCENT) OTHER AREAS. ISOLATED STRONG TO
MARGINALLY SEVERE STORMS WILL BE POSSIBLE INTO THE EVENING HOURS
WITH LOCALLY STRONG WIND GUSTS BEING THE MAIN CONCERN.

HOT WX WILL CONTINUE THROUGH THE COMING WEEK. THE MID/UPPER LEVEL
RIDGE OVER THE LOWER MS VALLEY WILL PULL WEST SLIGHTLY. THIS WILL
CHANGE OUR NORTHWEST FLOW TO NORTH OR SLIGHTLY NORTHEAST. DAYTIME
TEMPERATURES WILL CONTINUE TO CLIMB INTO THE LOWER 90S MANY
AREAS...BUT HUMIDITY LEVELS WILL BE LOWERED VERY SLIGHTLY AROUND
MIDWEEK.

THE SURFACE BOUNDARY OVER MID TN WILL BECOME MORE DIFFUSE ON
TUESDAY...BUT ISOLATED THUNDER STILL POSSIBLE. WEDNESDAY AND
THURSDAY APPEAR RAIN FREE. LATEST GFS SHOWS UPPER FLOW BACKING
SLIGHTLY TOWARD THE NORTHWEST LATE WEEK. THIS COULD BRING A COUPLE OF
DISTURBANCES OUR WAY...SO WILL BRING BACK THE DAILY CHANCES FOR
THUNDERSTORMS BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      75  93  72  93 /  30  20  10  10
CLARKSVILLE    73  94  70  92 /  20  20  10  10
CROSSVILLE     69  87  64  87 /  30  20  10  10
COLUMBIA       74  94  71  93 /  20  20  10  10
LAWRENCEBURG   73  94  70  93 /  20  20  10  10
WAVERLY        73  95  71  93 /  20  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jun 22, 5:19 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
519 AM CDT MON JUN 22 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
519 AM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
MAINLY THE EAST TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Special weather statement, Jun 22, 2:18 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT MON JUN 22 2009

TNZ029-030-222000-
SMITH-TROUSDALE-
218 PM CDT MON JUN 22 2009

...A STRONG THUNDERSTORM WAS AFFECTING TROUSDALE AND WILL BE
AFFECTING SMITH COUNTIES...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING SOUTHEAST AT 20 MPH.
THIS STORM WILL BE JUST NORTH OF CARTHAGE BY 250 PM.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE.

31/JBW
Local storm report, Jun 22, 2:58 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     2 S CELINA              36.52N 85.50W
06/22/2009                   CLAY               TN   LAW ENFORCEMENT

            COUPLE OF TREES AND A COUPLE OF POWER LINES WERE REPORTED
            DOWN ON BAPTIST RIDGE ROAD IN THE PEA RIDGE AREA.

&&

JBW
Local storm report, Jun 22, 2:59 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     2 S CELINA              36.52N 85.50W
06/22/2009                   CLAY               TN   LAW ENFORCEMENT

            COUPLE OF TREES AND A COUPLE OF POWER LINES WERE REPORTED
            DOWN ON BAPTIST RIDGE ROAD IN THE PEA RIDGE AREA.

0100 PM     TSTM WND DMG     1 S BYRDSTOWN           36.56N 85.13W
06/22/2009                   PICKETT            TN   LAW ENFORCEMENT

            ONE TREE WAS REPORTED DOWN IN THE CLARK MOUNTAIN
            COMMUNITY.

&&

JBW
Special weather statement, Jun 22, 3:41 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CDT MON JUN 22 2009

TNZ063-078-222130-
CANNON-WARREN-
341 PM CDT MON JUN 22 2009

...A STRONG THUNDERSTORM WAS AFFECTING CANNON AND AND WILL BE
AFFECTING WARREN COUNTIES...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF WOODBURY...MOVING SOUTHEAST AT 35
MPH. IT WILL BE MOVING INTO SOUTHERN WARREN COUNTY BY 430 PM.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
ALSO NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE.

31/JBW
Special weather statement, Jun 22, 3:49 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
349 PM CDT MON JUN 22 2009

TNZ077-222130-
COFFEE-
349 PM CDT MON JUN 22 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING COFFEE COUNTY...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WOODBURY...MOVING SOUTH AT 25
MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
ALSO NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE.

31/JBW
Special weather statement, Jun 22, 4:01 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT MON JUN 22 2009

TNZ007-008-222200-
ROBERTSON-SUMNER-
401 PM CDT MON JUN 22 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING ROBERTSON AND SUMNER
COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF FRANKLIN...OR 17 MILES NORTHEAST
OF SPRINGFIELD...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTHEAST OF CROSS PLAINS BY 425 PM CDT.
  PORTLAND BY 435 PM CDT.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE.
RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE WITH THIS STRONG
THUNDERSTORM.

31/JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:05 PM CDTSevere Thunderstorm WarningOHXClay40 min
Jun 22, 12:32 PM CDTSevere Thunderstorm WarningOHXPickett17 min
Jun 22, 5:00 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson30 min
Jun 22, 5:25 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson35 min
Jun 22, 5:56 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.